Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 49, NWS El Paso, TX

August 17, 2008Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 17, 2008, 8:44 PM MDT for Otero County, New Mexico. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2008, 8:44 PM MDT (02:44 UTC)
Expired
Aug 17, 2008, 9:30 PM MDT
In force
46 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 16 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2008-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2008-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 180244
SVREPZ
NMC035-180330-
/O.NEW.KEPZ.SV.W.0049.080818T0244Z-080818T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
844 PM MDT SUN AUG 17 2008

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 930 PM MDT

* AT 837 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 27
  MILES NORTH OF TULAROSA...OR ABOUT 21 MILES SOUTHWEST OF
  CARRIZOZO...AND MOVING SOUTHEAST AT 29 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  THREE RIVERS...TULAROSA...MESCALERO

WIND DAMAGE WITH THIS STORM MAY OCCUR WELL AHEAD OF ANY RAIN OR 
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. 
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 3339 10633 3340 10626 3339 10572 3306 10566
      3295 10602 3296 10631
TIME...MOT...LOC 0243Z 320DEG 25KT 3342 10614

$$

HARDIMAN
2 follow-up statements
000 
WWUS54 KEPZ 180319
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
919 PM MDT SUN AUG 17 2008

NMC035-180330-
/O.CON.KEPZ.SV.W.0049.000000T0000Z-080818T0330Z/
OTERO NM-
919 PM MDT SUN AUG 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR NORTH CENTRAL OTERO COUNTY...

AT 911 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTHEAST OF THREE RIVERS...OR 21 MILES WEST OF
RUIDOSO...MOVING SOUTHEAST AT 29 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TULAROSA AND MESCALERO

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3340 10581 3328 10570 3315 10568 3312 10568
      3306 10566 3297 10596 3320 10624 3339 10628
TIME...MOT...LOC 0319Z 320DEG 25KT 3323 10595

$$

HARDIMAN
000 
WWUS54 KEPZ 180339
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
939 PM MDT SUN AUG 17 2008

NMC035-180348-
/O.EXP.KEPZ.SV.W.0049.000000T0000Z-080818T0330Z/
OTERO NM-
938 PM MDT SUN AUG 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OTERO COUNTY HAS
EXPIRED...

THE THUNDERSTORMS HAVE BEEN WEAKENING... HOWEVER... WIND GUSTS OF 40 
TO 50 MPH WILL STILL BE POSSIBLE ACROSS PORTIONS OF THE US-54 
CORRIDOR AND THE WESTERN SACRAMENTO MOUNTAINS THROUGH ABOUT 1030 PM.

LAT...LON 3340 10581 3328 10570 3315 10568 3312 10568
      3306 10566 3297 10596 3320 10624 3339 10628
TIME...MOT...LOC 0319Z 320DEG 25KT 3323 10595

$$

HARDIMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:35 PM MDT, 6 hours 9 minutes earlier.

Area forecast discussion, Aug 17, 2:35 PM MDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
235 PM MDT SUN AUG 17 2008

.SYNOPSIS...
EXPECT ANOTHER ACTIVE NIGHT OF THUNDERSTORMS TONIGHT AS AN UPPER LOW
APPROACHES SOUTHEAST COLORADO. WITH ABUNDANT MOISTURE REMAINING...
SOME STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND LOCALIZED
FLOODING. THE UPPER LOW WILL CONTINUE MOVING SOUTHEAST ON
MONDAY...THOUGH STILL CLOSE ENOUGH TO PERHAPS KEEP AREAS EAST OF EL
PASO IN ABOVE AVERAGE THUNDERSTORM ACTIVITY. TUESDAY AND BEYOND THE
PATTERN WILL RETURN TO A MORE TYPICAL SUMMERTIME PATTERN OF ISOLATED
AFTERNOON MOUNTAIN THUNDERSTORMS MIGRATING TO THE REST OF THE
BORDERLAND IN THE EVENINGS. TEMPERATURES WILL ONCE AGAIN WARM BACK
ABOVE NORMAL BY TUESDAY.

&&

.DISCUSSION...
UPPER LOW CURRENTLY OVER CENTRAL COLORADO WILL CONTINUE SLOWLY ON A
SOUTHEAST TRACK...TAKING IT TO THE NORTHERN TEXAS PANHANDLE MONDAY
AFTERNOON AND TO NORTH CENTRAL TEXAS TUESDAY AFTERNOON. IN THE SHORT
TERM MAIN TROUGH FROM LOW NOW APPROACHING SOUTHERN NEW MEXICO. AS IN
YESTERDAY THE KEY TO TONIGHTS CONVECTIVE ACTIVITY IS WHERE THE
TROUGH SPOKES FROM THE LOW MOVE THROUGH THE CWA. BOTH MOUNTAIN ZONES
FIRING OFF EARLY THIS AFTERNOON...BUT BELIEVE BEST ACTION TONIGHT
WILL BE FROM DEMING EAST AND SOUTH AS UPPER TROUGH MOVES INTO THIS
AREA. PWS STILL FAIRLY HIGH...ESPECIALLY SOUTHEAST...SO LOCAL HEAVY
RAINFALL POSSIBLE TONIGHT.

WITH UPPER LOW IN TEXAS PANHANDLE MONDAY...UPPER FLOW OUT OF THE
NORTH WILL BEGIN REDUCING THE HIGHER LAYERED MOISTURE THOUGH
ABUNDANT RESIDUAL SURFACE MOISTURE REMAINS. NORTHERLY FLOW LIKELY TO
BRING A FEW WEAK SHORT WAVES DOWN WITH SO EASTERN CWA LIKELY TO BE
BIT MORE ACTIVE THAN WEST...THOUGH ONLY KEPT THE HIGHEST POPS IN THE
SACS.

TUESDAY AND BEYOND...UPPER RIDGE OVER ARIZONA BECOMES MORE OF A
PLAYER AS ORIGINAL COLORADO UPPER LOW MOVES WELL OUT OF THE AREA.
THUNDERSTORM ACTIVITY SHOULD RETURN TO MORE TYPICAL SUMMER PATTERN
OF ISOLATED MOUNTAIN THUNDERSTORMS IN THE AFTERNOONS...SPREADING TO
REMAINDER OF AREA IN THE EVENINGS. STRONG GULF OF ALASKA LOW MOVES
ACROSS THE FAR NORTHERN U.S. TOWARDS THE WEEKEND...EVENTUALLY
DAMPENING OUT THE UPPER RIDGE BUT HAVING LITTLE IF ANY AFFECT ON OUR
AREA.

&&

.AVIATION...
VALID 18/0000Z - 19/0000Z...
VFR CONDITIONS WILL PREVAIL OVER MOST OF THE AREA THROUGH THE
PERIOD. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT
AND MONDAY AFTERNOON WILL CAUSE MVFR TO IFR CONDITIONS DUE TO
LOW VISIBILITY AND CEILINGS. WINDS STRONG AND GUSTY NEAR ANY
THUNDERSTORM.

&&

.FIRE WEATHER...
LOW PRESSURE ALOFT OVER COLORADO WILL MOVE SOUTHEAST TO THE TEXAS
PANHANDLE BY MONDAY. WEAK DISTURBANCES ROTATING AROUND THAT LOW
PRESSURE WILL HELP TRIGGER SCATTERED THUNDERSTORMS OVER THE AREA
THIS EVENING INTO TONIGHT. LOCALLY HEAVY RAIN IS LIKELY AND THERE
IS THE POTENTIAL FOR FLOODING...ESPECIALLY OVER BURN AREAS IN THE
LINCOLN NATIONAL FOREST. SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN
MONDAY EAST OF THE RIO GRANDE...BUT SHOWER AND THUNDERSTORM ACTIVITY
WILL OTHERWISE DIMINISH MONDAY AND TUESDAY AS THAT LOW PRESSURE
ALOFT MOVES INTO THE PLAINS AND HIGH PRESSURE BUILDS IN FROM THE
WEST. AFTERNOON TEMPERATURES NEAR NORMAL TOMORROW...THEN ABOVE
NORMAL BY WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 67  90  67  92  69 /  30  20  20  10  10
SIERRA BLANCA TX        59  86  57  88  60 /  30  20  20  10  20
LAS CRUCES              69  90  65  92  69 /  30  20  20  10  10
ALAMOGORDO              64  88  61  90  64 /  30  20  20  20  20
CLOUDCROFT              47  68  45  70  44 /  30  30  20  20  20
TRUTH OR CONSEQUENCES   64  88  62  90  63 /  30  20  20  20  20
SILVER CITY             60  84  59  86  60 /  20  20  20  20  20
DEMING                  65  90  63  92  67 /  30  20  10  20  20
LORDSBURG               67  90  63  92  65 /  20  20  10  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/PARK
Hazardous weather outlook, Aug 17, 11:20 AM MDT, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1120 AM MDT SUN AUG 17 2008

NMZ022>025-030>032-TXZ055-056-181700-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1120 AM MDT SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS. SOME STORMS MAY PRODUCE HAIL AND WIND GUSTS
TO 50 MPH AND LOCALLY HEAVY RAINFALL UP TO 2 INCHES...MAINLY FROM
DEMING EAST AND SOUTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

MONDAY...MAINLY ISOLATED THUNDERSTORMS EXCEPT SCATTERED OVER THE
SACRAMENTO MOUNTAINS. TUESDAY AND BEYOND...BACK TO A MORE TYPICAL
SUMMER PATTERN OF ISOLATED AFTERNOON THUNDERSTORMS MOUNTAINS...
SPREADING TO ALL AREAS IN THE EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN HEIGHTENED SITUATIONAL AWARENESS FRIDAY
EVENING THROUGH SUNDAY AND REPORT HAZARDOUS WEATHER TO THIS
OFFICE OR LOCAL LAW ENFORCEMENT.

In the hours before

Special weather statement, Aug 17, 5:23 PM MDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
523 PM MDT SUN AUG 17 2008

NMZ022>024-031-032-180045-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...DEMING...LAS CRUCES
523 PM MDT SUN AUG 17 2008

...STRONG THUNDERSTORMS MOVING OUT OF THE GILA WILDERNESS...

AT 520 PM MDT RADAR INDICATED A BROKEN LINE OF STRONG
THUNDERSTORMS MOVING SOUTHEAST ACROSS EASTERN GRANT AND SOUTHERN
SIERRA COUNTIES.

THESE STORMS WILL AFFECT CABALLO LAKE AND GARFIELD THROUGH ABOUT 6
PM... THEN MOVE INTO HATCH AND THE UVAS VALLEY AFTER 6 PM. WIND
GUSTS UP TO 50 MPH... SMALL HAIL... AND VERY FREQUENT CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THESE STORMS.

IF IT HOLDS TOGETHER...THIS LINE OF STORMS WILL MOVE INTO THE LAS
CRUCES AREA AFTER 7 PM.

HARDIMAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:04 PM MDTAreal Flood AdvisoryEPZDoña Ana, Luna, Sierra116 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.